Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Memphis, TN

June 24, 2020Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 24, 2020, 6:32 AM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 6:32 AM CDT (11:32 UTC)
Expired
Jun 24, 2020, 9:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS54 KMEG 241132
FFWMEG
MSC081-115-241430-
/O.NEW.KMEG.FF.W.0009.200624T1132Z-200624T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
632 AM CDT Wed Jun 24 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Lee County in northeastern Mississippi...
  Southern Pontotoc County in northeastern Mississippi...

* Until 930 AM CDT.

* At 632 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tupelo, Pontotoc, Verona, Tombigbee State Park, Shannon, 
  Plantersville, Troy, Furrs, Randolph, Nettleton, Algoma, Chiwapa, 
  Palmetto, Rough Edge, Bissell, Wallfield, Old Union, Pannell, 
  Robbs and Richmond.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn Around, Don't Drown. 

&&

LAT...LON 3423 8925 3426 8900 3426 8854 3409 8855
      3408 8899 3409 8924

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 5:29 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 24, 5:29 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Memphis TN
529 AM CDT Wed Jun 24 2020

.DISCUSSION...

The latest surface analysis places a stalled frontal boundary
across north Mississippi near the Tennessee border. Aloft, GOES
east Water Vapor Imagery shows a large upper low over Quebec with
a open shortwave over east Texas. Temperatures across the area
range from the mid 60s in near the Tennessee River to lower 70s
across the rest of the area. KNQA radar was picking up a few
transiting showers across west Tennessee and north Mississippi at
this hour.

Short term...Today through Friday...
The aforementioned boundary will remain nearly stationary over
north Mississippi over the next 72 hours or so. Expect mainly
diurnal convection near this boundary each day. With weak steering
flow and high PWAT values in place, there is some concern that
training of showers and thunderstorms may create a variety of
flooding issues this afternoon. In addition, antecedent
conditions are depicted quite well. MRMS precipitation data shows
that a large swath of 1-3 inches of rainfall occurred over north
Mississippi in the past 24 hours. We also had a couple reports of
flash flooding and water rescues yesterday. Will add the threat
for additional flooding to the HWO for at least today.

North of the boundary, lower humidity and sunny skies can be
expected. Highs will remain slightly below normal with readings
mainly in the mid to upper 80s through Friday.

Long term...This weekend through early next week...
Zonal flow aloft will allow multiple low amplitude shortwaves
to rotate through the Lower Mississippi Valley. Saturday looks to
stay mostly dry, although an MCS may clip the northern portions
of the Mid-South overnight into Sunday. A more pronounced
shortwave is expected to rotate through the region Sunday
afternoon with pretty good coverage of showers and thunderstorms
across the area.

By early next week, an Omega Blocking Pattern looks to establish
itself over the CONUS. The Mid-South will remain on the
southwestern flank of the east coast low, which will setup northwest
flow over the area. This will likely result in an MCS-type
pattern each day through the middle of next week.

AC3

&&

.AVIATION...

A weak, diffuse cold front is entering the area with a mild,
humid airmass in place across much of the Mid-South. Dewpoint
depressions are 1F or less along and south of I-40. Becoming more
confident in IFR cigs or dense fog along and south of I-40
including KMEM, KMKL and KTUP. Conds will improve back to VFR
Wednesday morning with isolated to scattered TSRAs across north MS
as the front stalls across that area. Added a VCTS at KTUP. Wind
will be light overnight shifting to light north...except KTUP
where front in the area will result in variable winds.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 24, 4:49 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
449 AM CDT Wed Jun 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
449 AM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk of excessive rainfall over north
Mississippi this afternoon. An additional 1 to 3 inches of
rainfall is possible, which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Jun 24, 2:10 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      HELENA                  34.53N  90.60W
06/23/2020                   PHILLIPS           AR   LOCAL OFFICIAL

            VEHICLES STRANDED, WATER RESCUES

&&

PWB
Local storm report, Jun 24, 2:14 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     HELENA                  34.53N  90.60W
06/23/2020                   PHILLIPS           AR   LOCAL OFFICIAL

            TRESS DOWN, POWERLINES DOWN ON SPRINGDALE ROAD

&&

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:56 AM CDTAreal Flood AdvisoryMEGCalhoun, Itawamba, Lafayette, Lee, Monroe, Pontotoc2 hr
Jun 24, 8:52 AM CDTAreal Flood AdvisoryMEGItawamba, Lee, Pontotoc, Prentiss, Union3 hr
Jun 24, 9:21 AM CDTSpecial Weather StatementMEGTishomingo24 min
Jun 24, 11:27 AM CDTAreal Flood AdvisoryMEGItawamba, Lafayette, Lee, Panola, Pontotoc, Union and 1 more2 hr
Jun 24, 1:02 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Monroe, Yalobusha118 min
Jun 24, 1:27 PM CDTSpecial Weather StatementMEGMonroe48 min
Jun 24, 1:50 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe103 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.